Wyoming, 2014

Hail in Wyoming, May 18, 2014

May 18, 2014 · NWS UNR · 5 events in 2 counties and zones

Hail to baseball size was reported as a supercell thunderstorm tracked across southern Campbell and Weston Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Hail to baseball size was reported as a supercell thunderstorm tracked across southern Campbell and Weston Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 18, 3:58 PM MST, 7 minutes earlier.

Area forecast discussion, May 18, 3:58 PM MST, 7 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
458 PM MDT SUN MAY 18 2014

.SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT
ISSUED AT 218 PM MDT SUN MAY 18 2014

STRONG MID LEVEL IMPULSE WILL ADVANCE THROUGH THE REGION THROUGH
TONIGHT...FORCING A LEE SIDE TROUGH EAST THROUGH THE AREA. PARENT
LARGE SCALE UPPER LEVEL TROUGH WILL SETTLE OVER THE SW CONUS THE
NEXT SEVERAL DAYS...SUPPORTING SEVERAL SMALL SCALE IMPULSES TOWARD
THE REGION IN WSW FLOW. ONCE SUCH DISTURBANCE IS EXPECTED TO
SUPPORT A SCT TO ISOLD SHRA/TS OVER THE WESTERN FA ONCE AGAIN
MONDAY AFTERNOON...ESP OVER THE SOUTHERN BLACK HILLS WHERE
NORTHERLY FLOW EDDY CONVERGENCE WILL BE IN PLACE...PROVIDING
ENHANCED LL CONVERGENCE.

LATE THIS AFTERNOON THROUGH TONIGHT...APPROACHING MID LEVEL IMPULSE
AND ASSOCIATED 50-60 KNOT MID LEVEL SPEED MAX WILL SUPPORT
INCREASING UVM OVER THE AREA. THIS COUPLED WITH MORE THAN
SUFFICIENT LL MOISTURE/LEE SIDE TROUGH CONVERGENCE/AND ONGOING POS
THETA-E ADV WILL SUPPORT SCT TO ISOLATED TS THROUGH EVENING. A SCT
LINE OF CONVECTION IS EXPECTED TO SHIFT EAST THROUGH THE AREA THIS
EVENING. HIGH CAPE AXIS WILL BE IN PLACE ACROSS WESTERN SD WITH ML
CAPES IN EXCESS OF 1000 J/KG THROUGH EARLY EVENING AND WHEN COUPLED
WITH 0-6 BULK SHEAR IN EXCESS OF 50 KNOTS...STORM ORGANIZATION INTO
SUPERCELLS AND BOWING CLUSTERS ARE POSSIBLE WITH LARGE HAIL AND
DAMAGING WINDS. HIGH LCL HEIGHTS WILL LIMIT THE OVERALL TORNADO
POTENTIAL TO VERY SLIGHT CHANCES. ONE LIMITING  FACTOR TO TS
CONVERGE WILL BE STRONG CAPPING EXPECTED TO REMAIN IN PLACE...ESP
ACROSS WESTERN SD...LEADING TO WIDELY SCT TO ISOLD TS AS MOST HIRES
MODEL SOLUTIONS SUGGEST. HAVE LEFT POPS IN THE LOW CHANCE CAT MOST
PLACES...WITH HIGH CHANCE IN EXTREME NW SD WHERE THE STRONGEST
FORCING FOR LSA WILL BE. CONFINED POPS AFTER MIDNIGHT TO THE VERY
FAR EASTERN FA...WITH DRY COND EXPECTED MOST PLACES. MILD CONDITIONS
EXPECTED MOST PLACES WITH 50S FOR LOWS GIVEN WARM THERMAL FIELDS AND
A MIXED BL. PRESSURE RISE BUBBLE WILL SUPPORT A PERIOD OF GUSTY
WINDS ACROSS THE SD PLAINS...ESP FAR NW SD AND IN THE LEE OF THE BH
LATE IN THE NIGHT PERIOD.

MONDAY...FRONTAL BOUNDARY WILL SETTLED WELL SOUTH OF THE FA WITH
NORTHERLY FLOW ALL PLACES VEERING THROUGH THE PERIOD. ANOTHER WEAK
IMPULSE WILL PUSH NE IN SW FLOW ALOFT AND SUPPORT A CHANCE FOR A
SHOWER OR TS WESTERN AREAS. HAVE RETAINED THE HIGHEST POPS /WHICH
ARE ONLY 30S/ OVER THE SOUTHERN BH WHERE NORTHERLY FLOW EDDY
CONVERGENCE IS EXPECTED MONDAY AFTERNOON. POS THETA-E ADV REGIME
NOTED ACROSS THE FAR SOUTHERN FA THROUGH MONDAY NIGHT. HENCE...LEFT
A LOW CHANCE FOR A SHOWER OR TS THERE...WITH MOST PLACES REMAINING
DRY. MARGINAL MID LEVEL LAPSE RATES COUPLED WITH WEAK FORCING...MORE
OF A SHALLOW FGEN NATURE TENDS TO SUPPORT ONLY A SHOWER MENTION WITH
NO THUNDER AFTER 06Z. AS FOR TEMPS...DEPARTING THERMAL RIDGE WILL
SUPPORT WARMEST HIGH TEMP SE AREAS /70S/...WITH COOLER CON OVER THE
NW HALF /MAINLY 60S/.

&&

.LONG TERM...TUESDAY THROUGH SUNDAY
ISSUED AT 218 PM MDT SUN MAY 18 2014

SOUTHWEST FLOW ALOFT REMAINS ACROSS THE REGION FOR MUCH OF THIS
WEEK...WITH SEVERAL SHORTWAVE DISTURBANCES EJECTING OUT OF A TROF
OVER THE WESTERN UNITED STATES. THIS WILL RESULT IN AN ACTIVE AND
UNSETTLED WEATHER PATTERN...WITH DAILY CHANCES FOR SHOWERS AND
THUNDERSTORMS. THE BEST CHANCES FOR PCPN LOOK TO BE DURING
THE MIDDLE PORTION OF THE WEEK. TEMPERATURES WILL BE NEAR TO
SLIGHTLY ABOVE AVERAGE...WITH HIGHS IN THE 60S AND 70S.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 455 PM MDT SUN MAY 18 2014

SCATTERED SHRA/TSRA WILL CONTINUE TO DEVELOP OVER NORTHEAST WY
EARLY THIS EVENING...SPREADING ACROSS WESTERN SD OVERNIGHT. WHILE
VFR CONDITIONS ARE EXPECTED OUTSIDE OF STORMS...LOCAL IFR
VSBYS/CIGS IN THE STORMS ARE EXPECTED ALONG WITH GUSTY WINDS AND
HAIL. ACTIVITY WILL MOVE EAST OF THE AREA LATE TONIGHT WITH A COLD
FRONT PASSING IN IT/S WAKE RESULTING IN A PERIOD OF GUSTY
NORTHWEST WINDS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...JC
LONG TERM...15
AVIATION...HELGESON
Hazardous weather outlook, May 18, 3:00 AM MST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
400 AM MDT SUN MAY 18 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
400 AM MDT (500 AM CDT) SUN MAY 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL DISTURBANCE WILL BRING A CHANCE FOR
THUNDERSTORMS TO NORTHEAST WYOMING AND THE BLACK HILLS LATER THIS
AFTERNOON...AND ACROSS THE REST OF WESTERN SOUTH DAKOTA TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY ACROSS
NORTHEAST WYOMING...THE BLACK HILLS...AND NORTHWEST SOUTH DAKOTA.
LARGE HAIL AND DAMAGING WINDS GUSTS WILL BE THE MAIN THREATS FROM
ANY SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK...
WITH A NEARLY DAILY CHANCES FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The Rapid City radar (KUDX), 195 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Campbell

When
May 18, 4:05 PM MST
Where
Campbell County, 14.96 mi NE of Wright
Measured
0.88 in hail
Reported by
Public
Coordinates
43.880, -105.250

Hail, Weston

When
May 18, 4:36 PM MST
Where
Weston County, 6.15 mi WNW of Clareton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.740, -104.810

Hail, Weston

When
May 18, 4:50 PM MST
Where
Weston County, 4.06 mi W of Clareton
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
43.690, -104.780

Hail, Weston

When
May 18, 5:05 PM MST
Where
Weston County, 1 mi E of Clareton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.700, -104.680

Hail, Weston

When
May 18, 5:17 PM MST
Where
Weston County, 7.28 mi ESE of Clareton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.666, -104.562

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511358, 511360, 511361, 511363, 511364.